Background. Though little known by medical personnel, an immediate nonallergic psychotic reaction to intramuscular procaine penicillin has been reported occasionally from many countries since 1951. Materials and Methods. A case report describes a patient whose violent behavior, provoked by this reaction, resulted in legal action taken against him. Two other nonviolent cases are presented and are followed by a review of the literature. Results. Signs and symptoms of this reaction that appears to be to the procaine component resemble a pressor response and are therefore contrary to the signs and symptoms of an anaphylactic reaction. Anxiety, hallucinations, hypertension, and tachycardia are characteristic. The reaction is self‐limited. Long‐term psychologic sequelae might be averted by adequate reassurance. Conclusions. The importance of procaine penicillin as an essential drug in many parts of the world should not be diminished; however, recognition of acute nonallergic psychotic reactions is of paramount importance to assure proper patient management and to avoid misinterpretation of aggressive behavior.
|Original language||English (US)|
|Number of pages||3|
|Journal||International Journal of Dermatology|
|State||Published - Sep 1995|
ASJC Scopus subject areas
IMMEDIATE NONALLERGIC PSYCHOTIC REACTION TO INTRAMUSCULAR PROCAINE PENICILLIN. / EINTERZ, ELLEN M.; EINTERZ, ROBERT M.In: International Journal of Dermatology, Vol. 34, No. 9, 09.1995, p. 627-629.
Research output: Contribution to journal › Article